Alert archive / Iowa / Tornado Warnings in 1996
Tornado Warning 17, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 16, 1996, 6:39 PM CDT for Clayton County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1996, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 16, 1996, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Clayton County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 162340 TORMLI IAC043-170045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 639 PM CDT SUN JUN 16 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST IOWA ...CLAYTON COUNTY AT 640 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO ENTERING CLAYTON COUNTY WEST OF VOLGA...OR 12 MILES SOUTHWEST OF ELKADER MOVING EAST AT 20 MPH. THE TORNADO WILL REACH NEAR VOLGA NEAR 645 PM AND ELKADER AROUND 7 PM. AGAIN A TORNADO HAS BEEN REPORTED ON THE GROUND... PERSONS IN VOLGA AND ELKADER SHOULD TAKE COVER NOW !! GO TO THE BASEZMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! DICKEY/HIRSCH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:07 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 16, 2:07 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SUN JUN 16 1996 LONGWAVE TROF ON THE WEST COAST CONTINUES TO AMPLIFY WITH A RIDGE ACROSS THE REST OF NORTH AMERICA. THIS PATTERN IS NOT EXPECTED TO CHANGE DURING THE SHORT TERM. 18Z SURFACE ANALYSIS INDICATES THE REMAINS OF THE OLD BOUNDARY HAVE MOVED INTO WISCONSIN AS THE ATMOSPHERE CONTINUES TO MOISTEN UP WITH DEW POINTS AROUND 70 ACROSS THE ENTIRE AREA. A WEAK AREA OF LOW PRESSURE IS IN NORTHWEST IOWA WITH TROFS EXTENDING NORTHEAST AND SOUTH OF IT. SATELLITE INDICATES TOPS OF CONVECTION ACROSS CENTRAL IOWA HAVE BEEN WARMING THE PAST SEVERAL HOURS. PROFILERS HAVE A WEAK SHORTWAVE IN THE PLAINS MOVING SLOWLY EAST NORTHEAST. ADAP GRAPHICS HAVE STRONG MOISTURE CONVERGENCE ACROSS IOWA. MAIN PROBLEM TONIGHT IS WHERE WILL THE HEAVY RAIN SET UP. THE 12Z MODELS ARE SIMILAR EXCEPT FOR TIMING AND PLACEMENT OF THE SYNOPTIC SCALE FEATURES. WITH THE SYSTEM MOVING INTO THE MEAN RIDGE POSITION...THE SLOWER SOLUTIONS ARE MORE REASONABLE. THE SCREAMING MESSAGE FROM ALL MODELS IS A HEAVY RAIN EVENT...JUST WHAT ISN/T NEEDED. THE ETA HAS BEEN THE MOST CONSISTENT IN THE HANDLING OF THIS SYTEM FROM RUN TO RUN WITH THE AVN A CLOSE SECOND. AS NOTED BY NCEP HPC...THIS SYSTEM RESEMBLES A "SHARS" EVENT WITH ITS HIGH PRECIPATABLE WATER AND WEAK WINDS ALOFT. GIVEN THE ETA SOLUTION...THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TONIGHT WITH HEAVY RAINFALL LIKELY. MESOSCALE FEATURES WILL EVENTUALLY DETERMINE THE EXACT AREA OF HEAVY RAIN. MY BEST GUESS AT THIS TIME IS ON AN AXIS FROM ABOUT DSM TO DBQ. THE FLASH FLOOD WATCH SHOULD PROBABLY BE EXPANDED INTO NORTHEAST IOWA. FWC/FAN NUMBERS ARE SIMILAR BUT GIVEN PERSISTANCE...THE WARM FWC NUMBERS LOOK BETTER. CID 070/++ DBQ 067/++ MLI 072/++ BRL 073/++ PIERCE
In the hours before
Special weather statement, Jun 16, 6:31 PM CDT, 8 minutes before
IAZ030-170015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 624 PM CDT SUN JUN 16 1996 ...TORNADO REPORTED ON THE GROUND IN FAYETTE COUNTY... AT 620 PM A TORNADO WAS REPORTED TO BE ON THE GROUND 6 MILES NORTH OF OELWEIN AND A TORNADO WARNING IS IN EFFECT FOR FAYETTE COUNTY UNTIL 7 PM. IF THIS STORM CONTINUES TO TRACK TO THE NORTHEAST AT 20 MPH... IT WILL REACH VOLGA IN WESTERN CLAYTON COUNTY AROUND 645 PM! THIS STRO,RM MAY ALSO TRACK NEAR STRAWBERRY POINT. PERSONS IN CLAYTON COUNTY SHOULD MONITOR THE WEATHER CLOSELY THROUGH 8 PM AS THIS IS A DANGEROUS STORM SITUATIOIN. HIRSCH
Nearby
Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.